Texas, 2014

Damaging Winds and Lightning Strike in Texas, October 2, 2014

October 2, 2014 · NWS SHV · 24 events in 15 counties and zones

A vigorous upper level trough moved out of the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of October 2nd. This upper level trough took on a negative tilt as it moved towards the Four State Region, with vigorous lift resulting in the development of severe thunderstorms in a moderately unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level trough moved out of the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of October 2nd. This upper level trough took on a negative tilt as it moved towards the Four State Region, with vigorous lift resulting in the development of severe thunderstorms in a moderately unstable environment. Strong unidirectional deep layer shear resulted in the convection eventually taking on the shape of a squall line which raced through the region producing widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 2, 2:33 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 2, 2:33 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CDT THU OCT 2 2014

.DISCUSSION...
BIG STORY OF THIS FCST CYCLE CONTINUES TO BE THE PENDING SEVERE
WEATHER EVENT EXPECTED TO UNFOLD THIS AFTERNOON/TONIGHT. SHORTWAVE
CONTINUES TO DIG EWD INTO N TX...AND RIGOROUS CONVECTION IS ALREADY
ONGOING ACROSS N TX/CENTRAL OK. THIS WILL QUICKLY PIVOT EWD THIS
AFTERNOON/EVENING INTO OUR NWRN AREAS...AND EVENTUALLY ACROSS THE
ENTIRE REGION BY EARLY FRIDAY MORNING. SEVERE THUNDERSTORM WATCH
518 REMAINS IN EFFECT FOR PARTS OF E TX/SE OK THROUGH 02Z...WITH
MORE WATCHES LIKELY TO COME DOWNSTREAM. SETUP FOR SEVERE
THUNDERSTORMS CONTINUES TO TAKE SHAPE...AS TODAY'S SCT CONVECTION
HAS DONE LITTLE TO AFFECT THE OVERALL AMPLE INSTABILITY ACROSS THE
REGION. CONSIDERING THE POTENT UPPER LEVEL SUPPORT IN THE
SHORTWAVE...THE STRONG SURFACE FORCING WITH THE FRONT...SUFFICIENT
/ALTHOUGH MOSTLY UNIDIRECTIONAL/ SHEAR...AND AMPLE INSTABILITY...
WE SHOULD SEE A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. GREATEST
THREATS CONTINUE TO BE DAMAGING STRAIGHT-LINE WINDS AND LARGE
HAIL. AS ALWAYS...CANNOT RULE OUT AN ISOLD TORNADO OR TWO. LATEST
MODEL RUNS SHOWING GOOD AGREEMENT WITH RESPECT TO TIMING OF THE
FRONT/SQUALL LINE...AND THE RAPID EWD PROGRESSION SHOULD KEEP ANY
FLOODING THREAT AT BAY.

CONVECTION WILL CLEAR THE REGION FOR THE MOST PART BY FRIDAY
MORNING...WITH SKIES QUICKLY CLEARING AND COOLER TEMPS OVERTAKING
THE REGION. BELOW NORMAL TEMPS ARE EXPECTED TO HOLD ON THROUGH
MUCH OF THE WEEKEND...BEFORE WARMING UP TO NEAR AND ABOVE NORMAL
BY MIDWEEK. ANOTHER COLD FRONT PROGGED TO MOVE THROUGH THE REGION
DURING TUESDAY MAY BRING SOME ADDITIONAL CHANCES FOR RAIN...BUT
NOT MUCH OF A COOL-DOWN. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  79  49  76  50 /  90  10   0   0   0
MLU  68  81  47  74  48 /  70  20   0   0   0
DEQ  56  75  39  71  44 /  90  10   0   0   0
TXK  59  76  44  72  50 /  90  10   0   0   0
ELD  63  79  43  72  45 /  90  10   0   0   0
TYR  59  80  49  77  53 /  90  10   0   0   0
GGG  61  80  47  77  48 /  90  10   0   0   0
LFK  66  83  52  79  52 /  90  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Oct 2, 10:10 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 AM CDT THU OCT 2 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031615-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1110 AM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER TODAY
AS THE HEAT AND INSTABILITY CONTINUE TO BUILD AHEAD OF A STRONG
COLD FRONT. BY LATER THIS EVENING AND OVERNIGHT...THE COLD FRONT
WILL RACE RAPIDLY ACROSS THE FOUR STATE REGION WITH SHOWERS AND
THUNDERSTORMS LIKELY AREA WIDE. SOME OF THESE STORMS MAY BE STRONG
TO SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL. HOWEVER...THE POSSIBILITY OF A FEW ISOLATED
TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION WITH
A WEAK COLD FRONT BY THE EARLY TO MIDDLE PART OF NEXT WEEK.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL BE NEEDED THROUGH TONIGHT.

12

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
October 2, 4:15 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.170, -95.220

Trees were downed around town as well as powerlines.

Thunderstorm Wind, Franklin

When
October 2, 4:45 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
58 kt (67 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.170, -95.220

A large oak tree was downed along with powerlines.

Thunderstorm Wind, Red River

When
October 2, 4:50 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.610, -95.060

Numerous trees were downed across the entire county.

Thunderstorm Wind, Franklin

When
October 2, 4:56 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -95.220

Numerous trees were downed across the entire county.

Thunderstorm Wind, Wood

When
October 2, 5:00 PM CST
Where
Wood County, 0.58 mi W of Quitman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -95.440

Several trees were downed across the entire county.

Thunderstorm Wind, Titus

When
October 2, 5:10 PM CST
Where
Titus County, Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -94.980

Numerous trees and powerlines were downed throughout the entire county.

Thunderstorm Wind, Camp

When
October 2, 5:20 PM CST
Where
Camp County, Pittsburg
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -94.970

Numerous trees and powerlines were downed throughout the entire county.

Thunderstorm Wind, Bowie

When
October 2, 5:25 PM CST
Where
Bowie County, 2.41 mi WSW of Siloam
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -94.620

Numerous trees were downed south of DeKalb, Texas.

Thunderstorm Wind, Bowie

When
October 2, 5:40 PM CST
Where
Bowie County, 0.58 mi E of Maud
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
33.330, -94.340

Damaging thunderstorm wind gusts resulted in a roof being blown off a house and the siding ripped off the southwest side of a building on Broadway Avenue in Maud, Texas. A large doughnut sign was also shifted from a fixed position on top of an eatery in Maud.

Thunderstorm Wind, Bowie

When
October 2, 5:45 PM CST
Where
Bowie County, 0.58 mi E of Maud
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.330, -94.340

A tree fell on top of a car in Maud, Texas. There were no report of injuries.

Thunderstorm Wind, Marion

When
October 2, 6:15 PM CST
Where
Marion County, 0.69 mi N of Jefferson
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -94.350

Numerous trees and powerlines were downed in Jefferson, Texas.

Thunderstorm Wind, Smith

When
October 2, 6:15 PM CST
Where
Smith County, 2.15 mi NNW of Red Spgs
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.560, -95.280

Numerous trees and powerlines were downed west southwest of Hawkins, Texas.

Thunderstorm Wind, Upshur

When
October 2, 6:25 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.950

Numerous trees were downed across the entire county.

Thunderstorm Wind, Gregg

When
October 2, 6:38 PM CST
Where
Gregg County, 0.58 mi W of Liberty City
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -94.940

A large tree was downed in Liberty City, Texas.

Thunderstorm Wind, Cherokee

When
October 2, 6:45 PM CST
Where
Cherokee County, 3.45 mi N of Reese
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.070, -95.380

Numerous trees and powerlines were downed across all of Cherokee County, Texas.

Thunderstorm Wind, Rusk

When
October 2, 6:55 PM CST
Where
Rusk County, 1.36 mi ESE of Oak Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.260, -94.680

Numerous trees were downed on Hwy. 43 between Henderson and Tatum, Texas.

Lightning, Smith

When
October 2, 7:00 PM CST
Where
Smith County, Lake Tyler
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.230, -95.180

Lightning struck multiple oil tanks resulting in and explosion in Chapel Hill near the intersection of FM. 2607 and Smith County Road 223.

Thunderstorm Wind, Harrison

When
October 2, 7:10 PM CST
Where
Harrison County, 1.5 mi NNE of Jonesville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.540, -94.090

A tree fell on a home in Elysian Fields on Strickland Spring Road. Other trees were downed in Karnack, Texas and throughout Harrison County.

Thunderstorm Wind, Rusk

When
October 2, 7:12 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -94.800

Numerous trees and powerlines were downed throughout the entire county.

Thunderstorm Wind, Cherokee

When
October 2, 7:15 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Numerous trees and powerlines were downed throughout the entire county.

Thunderstorm Wind, Panola

When
October 2, 7:40 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
54 kt (62 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.150, -94.340

Powerlines and a large tree was downed on Hwy. 59 near North St. Mary Street.

Thunderstorm Wind, Panola

When
October 2, 7:45 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -94.340

Numerous trees were downed throughout the entire county.

Thunderstorm Wind, Rusk

When
October 2, 7:45 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.160, -94.800

A tree was downed on a vehicle on FM. 1798 near FM. 839. There were no injuries reported.

Thunderstorm Wind, Nacogdoches

When
October 2, 8:15 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.610, -94.650

Powerlines were downed in Nacogdoches, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541350, 541352, 541353, 541354, 541355, 541357, 541358, 541359, 541364, 541937, 541947, 541949, 541958, 541965, 541967, 541970, 541971, 541973, 541975, 541976, 541980, 541986, 541988, 541990.